Q-Switched Laser Treatment of Amiodarone Pigmentation
November 2011 | Volume 10 | Issue 11 | Case Report | 1316 | Copyright © 2011
Eric F. Bernstein MD
Main Line Center for Laser Surgery, Ardmore, PA Department of Dermatology, University of Pennsylvania School of Medicine, Philadelphia, PA
A number of drugs can cause cutaneous hyperpigmentation through a variety of mechanisms. The pigment is comprised of dermal deposits of the drug and its metabolites, often combined with melanin and hemosiderin. Minocycline and amiodarone are among the most common medications to cause skin-induced pigmentation. Affected individuals generally develop slate-gray pigmentation in affected sites. Treatment with various Q-switched lasers has been shown to be effective at removing drug-induced pigmentation. The author presents a man with amiodarone pigmentation of the face who responded to treatment with the Q-switched neodymium:yttrium-aluminum-garnet (Nd:YAG) laser.
J Drugs Dermatol. 2011;10(11):1316-1319.
Purchase Original Article
Purchase a single fully formatted PDF of the original manuscript as it was published in the JDD.
Download the original manuscript as it was published in the JDD.
Contact a member of the JDD Sales Team to request a quote or purchase bulk reprints, e-prints or international translation requests.
To get access to JDD's full-text articles and archives, upgrade here.
Save an unformatted copy of this article for on-screen viewing.
Print the full-text of article as it appears on the JDD site.→ proceed | ↑ close
Drug-induced cutaneous pigmentation has been described resulting from a number of medications, but most commonly from minocycline and amiodarone. 1-28 Affected skin typically develops a slate-gray pigmentation. Histopathologic evaluation of the pigment reveals brown and black granules deposited extracellulary and intracellularly within macrophages. The pigment is seen along blood vessels and surrounding eccrine glands.2,6,10 Amiodarone and minocycline pigmentation occur not only on the skin but in extra-cutaneous sites including mucous membranes, eyes, bones, and other tissues.14-17 Pigmentation on the skin from minocycline or amiodarone typically occurs at sites of hypervascularity, such as within facial photodamage, in areas of venous stasis, such as the legs, and at sites of trauma or bruising.1,2,8-10,12,13 Druginduced skin pigmentation resembles decorative or cosmetic tattoos, both clinically and histopathologically, and thus it is no surprise that lasers used to treat tattoos have also been used to remove minocycline or amiodarone pigmentation.18-27 We report here a case of facial amiodarone pigmentation treated with the Q-switched neodymium:yttrium-aluminum-garnet (Nd:YAG) laser.
The patient is a 57-year-old male with a one-year history of gray facial pigmentation, which appeared during a course of amiodarone therapy and persisted for two years following therapy, when he presented to us for treatment. His past medical history is significant for non-insulin dependent diabetes, hypertension, and coronary artery disease with placement of a pacemaker. His medications at presentation were glipizide, digoxin, carvedilol, and rosuvastatin calcium. He had taken amiodarone hydrochloride 400 mg/day for eight months, approximately three years prior to his initial presentation at our office, and noticed his face developing slate-gray pigmentation approximately 5-7 months into his course of treatment. He stopped the amiodarone eight months after initiating therapy, and presented for laser treatment two years following his course of amiodarone. He presented with gray pigmentation of his facial skin, accentuated in more vascular regions of the central cheeks, nose, chin, and forehead (Figure 1 a, c, and e).
Test spots were then performed using the Q-switched Nd:YAG laser (MedLite C6, HOYA ConBio, Freemont, CA) at 4, 6 and 7 J/cm2 using a 4 mm-diameter spot. The 6 J/cm2 fluence was selected as optimal based on the tissue reaction immediately following treatment, and a small area of the right cheek was treated as a test area using that fluence. The patient returned in four weeks, noting no adverse effects with minimal swelling and erythema post-treatment and clearance of pigment in the treated area. He was then treated over his entire face using a fluence of 6 J/cm2 with a 4 mm-diameter spot and the 1,064 nm wavelength with a repetition rate of 2 Hz. He received a second treatment at the identical settings six weeks after the first treatment. His third treatment was administered six weeks after the second using a fluence of 3.1 J/cm2 with a larger 6 mm-diameter spot for more even coverage, delivered at a repetition rate of 2 Hz. The fourth, fifth, and sixth treatments